What does an allergic reaction to injectables look like?Let’s start with what exactly an allergic reaction to injectables can look like. There are two types that can occur: acute allergy and systemic allergy. “An acute allergy happens almost immediately post-injection and can result in itching, swelling, a rash, and swollen tongue and lips,” explains Dr Paul Charlson of Skinfluencer, London. The severity of the reaction determines the treatment: “An antihistamine can be prescribed for milder cases, and a steroid for more severe reactions,” Charlson adds.
“For systemic allergy, an anaphylaxis would develop immediately or in the first 24 hours, which can cause low blood pressure, dizziness, severe redness, and closing of the throat,” says Dr Ash Soni, Founder of The Soni Clinic. Anaphylaxis is a sudden occurrence and a medical emergency. “You may need intramuscular steroids, or adrenaline,” says Dr Charlson. Although this sounds scary, it is not common—more on that to come.
Who is at more risk?There’s no way to predict for absolute certainty whether you’re going to be allergic to injectables or not. However, this 2020 study suggests practitioners should be extra cautious when treating someone with multiple allergies, so if you’re visiting a new practitioner for the first time, be sure to include all relevant details in your medical history. In addition to this, you should notify them if you’ve previously had a reaction to botulinum toxin as the study also suggests you may be at higher risk of a reaction. Having said that, most practitioners have never experienced this in their clinics.
“There is an albumin substrate in many of the botulinum toxin preparations, so if someone is allergic to eggs we tell them that they can’t have a toxin that has this,” says Etre Vous Expert Dr Nestor Demosthenous.
A reaction to toxin is similar to other types of allergic reactions. You may experience redness, swelling, bruising, a headache, tenderness, localised pain, and hives. It’s important that if you notice any of these, you contact your provider immediately and/or seek medical help.
What about fish allergies and polynucleotides?With polynucleotides trending everywhere right now, it’s hard to avoid the topic. This smart new treatment takes DNA extracted from salmon sperm (which closely resembles human DNA), which is injected into specific areas of the face to give a variety of benefits.
If you have a fish allergy, you’re likely wondering if you can take advantage of this treatment or not–and there is a lot of conflicting advice out there. Now, some people advise that it’s easier to avoid the treatment if you have a fish allergy to be on the safe side. This is especially looking at studies of newer treatments like polynucleotides when compared to those for botulinum toxin. However, there’s no evidence that shows polynucleotides being a trigger for those with a fish allergy. “There have been no allergic reactions reported,” says Dr Charlson.
Dr Soni echoes this, noting that he uses the brand Ameela which hasn't had any cases of allergic reactions, even in those with fish allergies. Since polynucleotides are “extracted DNA from salmon, there’s no actual fish product in the injectable itself,” he adds. Though, it’s definitely something to be aware of as a patient, and to alert your practitioner of in your medical forms if you have any concerns. Dr Soni notes there are some precautions you can take though; more on that to come.
How common are injectable allergies?The great news is this is not a common occurrence. In fact, both practitioners we spoke to classed injectable allergies as “incredibly rare.” “Reactions arising from hyaluronic acid-based dermal fillers are rare,” says Dr Charlson. “In fact, they’re almost unheard of because hyaluronic acid is a naturally-occurring substance, and these fillers are bio-engineered so they are very pure and safe to use for injectable treatments,” he adds.
When it comes to multiple injectables at once, there’s rarely a clear-cut answer. “It’s really down to recovery in the exact same area,” says Dr Nestor. “We don’t tend to do toxin around the sides of the eyes plus polynucleotides around the sides of the eyes–we space it apart. If we’re doing toxin to the frown and polynucleotides to the lower eyelids, that’s completely fine,” he adds.
But what about other injectables? “In a syringe of Juvederm dermal filler you'll find water, hyaluronic acid, local anaesthetic usually lidocaine, plus a molecule called BBDE which holds the hyaluronic acid molecule together,” explains Dr Nestor. “The vast majority of any reaction to filler tends to be due to the local anaesthetic as opposed to the actual filler itself. I suspect this probably rings true for a lot of other fillers as well,” he adds.
As for procedures like mesotherapy, Dr Nestor notes that due to the technique of the treatment–multiple injections of a cocktail of ingredients–he wouldn’t be surprised if there were more reactions. “True allergic type reactions to mesotherapy is likely down to what they’re injecting as it’s a cocktail of substances,” he says, noting the same probably holds true with Profhilo.
That doesn’t mean that injectable reactions haven’t ever happened, so it’s great to keep a lookout for any signs. But it shouldn’t be a huge concern if you’re hoping to try injectables out for the first time.
What you shouldn’t confuse injectable allergies withThere are three main things to not confuse injectable allergies with. The first is, Dr Charlson explains, “late onset reactions, which are more likely to be inflammatory, so not classed as allergic.”
The second is considering whether it’s the injectable you’re sensitive to, or something else that was carried out during the treatment. For example, Dr Soni notes that on a rare occasion, patients can be sensitive to skincare products like cleansers, which are used to prep skin before the treatment, rather than the injectable itself causing the sensitivity.
The third is improperly placed filler; the two are completely different topics and have different dangers. “Badly placed filler from practitioners can generate complications such as vascular occlusion in the most serious cases, extensive bruising, or distortion of anatomy,” says Dr Soni. “Allergic reactions would obviously present with the symptoms [described previously] in the distribution of filler placement,” he explains.
If you have any concerns regarding complications or aftercare, it’s important to contact your practitioner immediately who is best placed to provide a follow-up plan.
How to avoid an allergic reaction from injectables?As previously said, there is no total guarantee you won’t react to certain treatments; this may change over time too. However, there are certainly things you can do to help prevent adverse reactions.
First and foremost, visit a reputable practitioner who takes a detailed assessment of your medical history to make sure you’re a good candidate for the treatment.
Next, you might want to visit a practitioner who carries out patch tests. Dr Soni recommends a patch test for some patients with a fish allergy before carrying out a polynucleotides treatment. “I’ll do a patch test on their forearm with the product, observe them in my clinic for an hour and then send them home with a number to call with any issues that arise. I would then do the injectable on another day,” he adds.
If you’re a little unsure if you have had reactions in the past, you might be interested in trying the new Bsure Filler DNA test that aims to prevent complications with fillers by testing the two specific genes that 1-2 per cent of the population carries, which increases the risk of serious complications. “The Bsure Filler DNA test can predict whether a patient has a greater chance of developing complications such as pain, redness and permanent swelling,” says Dr Tom Decates, Cosmetic Doctor and Complication Specialist at Erasmus University MC.
The scientific study—executed by the Vall D’Hebron University Hospital (Barcelona), the Erasmus University MC (Rotterdam) and the Amsterdam University MC—which underpinned the development of the Bsure DNA filler test, found that "there is a certain genetic predisposition which puts you at increased risk of serious complications after filler treatments.” In this study group, it found that 84 per cent of people who had the genetic predisposition had serious complications from fillers.
The test is incredibly quick, with just a buccal swab taken determining either a positive or negative result. A positive result points towards a higher risk for complications with filler procedures and it is highly recommended that patients doesn’t use fillers, but instead opt for treatments like toxin, radio frequency and platelet-rich plasma (PRP).
Nestor Demosthenous, Aesthetic Doctor
Dr. Nestor MBChB, BSc Hons Neuro, Associate Member of the British College of Aesthetic Medicine, Member of Association...Book with Nestor Demosthenous